Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 46, NWS Cheyenne, WY

November 24, 20204 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 24, 2020, 1:36 AM MST for 4 counties in Wyoming. It took effect at Nov 25, 2020, 1:04 AM MST. It was in force for 16 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2020, 1:36 AM MST (08:36 UTC)
In effect from
Nov 25, 2020, 1:04 AM MST
Expired
Nov 25, 2020, 5:00 PM MST
In force
16 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 25, 2:36 AM MSTNON-TSTM WND GST 621 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Nov 25, 10:06 AM MSTNON-TSTM WND GST 623 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 42 MPH.
Nov 25, 1:58 PM MSTNON-TSTM WND GST 587 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 48 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2874 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS75 KCYS 240836
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
136 AM MST Tue Nov 24 2020

WYZ106-110-250000-
/O.UPG.KCYS.HW.A.0033.201125T0600Z-201125T2100Z/
/O.NEW.KCYS.HW.W.0046.201125T0900Z-201126T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
136 AM MST Tue Nov 24 2020

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST WEDNESDAY...

* WHAT...Sustained west to southwest winds 30 to 40 mph with gusts
  up to 60 mph.

* WHERE...Central Laramie Range and Southwest Platte County and
  North Snowy Range Foothills including Arlington, Elk Mountain
  and Bordeaux.

* WHEN...From 2 AM to 5 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be a moderate to high 
  risk for vehicle blow overs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ116-117-250000-
/O.EXT.KCYS.HW.A.0033.201125T0900Z-201126T0000Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
136 AM MST Tue Nov 24 2020

...HIGH WIND WATCH NOW IN EFFECT FROM LATE TONIGHT THROUGH LATE 
WEDNESDAY AFTERNOON...

* WHAT...Sustained west winds 25 to 40 mph with gusts up to 60 
  mph possible.

* WHERE...South Laramie Range and South Laramie Range Foothills
  including the Interstate 80 Summit.

* WHEN...From late tonight through late Wednesday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds may be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
MAJ
4 follow-up statements
787 
WWUS75 KCYS 242012
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
112 PM MST Tue Nov 24 2020

WYZ106-110-251100-
/O.CON.KCYS.HW.W.0046.201125T0900Z-201126T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
112 PM MST Tue Nov 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM MST
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Central Laramie Range and Southwest Platte County and
  North Snowy Range Foothills including Arlington, Elk Mountain
  and Bordeaux.

* WHEN...From 2 AM to 5 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. There will be a moderate to high 
  risk for vehicle blow overs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

WYZ116-117-251100-
/O.CON.KCYS.HW.A.0033.201125T0900Z-201126T0000Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
112 PM MST Tue Nov 24 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...West winds 25 to 40 mph with local gusts up to 60 mph 
  possible.

* WHERE...South Laramie Range and South Laramie Range Foothills
  including the Interstate 80 summit.
 
* WHEN...From late tonight through Wednesday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds may be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
666 
WWUS75 KCYS 250403
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
903 PM MST Tue Nov 24 2020

WYZ116-117-250515-
/O.CAN.KCYS.HW.A.0033.201125T0900Z-201126T0000Z/
South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker,
Federal, and Horse Creek
903 PM MST Tue Nov 24 2020

...HIGH WIND WATCH IS CANCELLED...

$$

WYZ106-110-251300-
/O.CON.KCYS.HW.W.0046.201125T0900Z-201126T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
903 PM MST Tue Nov 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM MST
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins, and Bordeaux along Interstate 25 between
  Chugwater and Wheatland. 

* WHEN...2 AM until 5 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers. There will be a moderate to high 
  risk for vehicle blow overs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
748 
WWUS75 KCYS 250804
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
104 AM MST Wed Nov 25 2020

WYZ106-110-260000-
/O.EXT.KCYS.HW.W.0046.201125T0804Z-201126T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
104 AM MST Wed Nov 25 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Sustained west to southwest winds 30 to 40 mph with gusts
  up to 65 mph.

* WHERE...Arlington and Elk Mountain along Interstate 80 between 
  Laramie and Rawlins, and Bordeaux along Interstate 25 between 
  Chugwater and Wheatland.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. There will be a high risk for 
  vehicle blow overs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
027 
WWUS75 KCYS 252358
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
458 PM MST Wed Nov 25 2020

WYZ106-110-260100-
/O.EXP.KCYS.HW.W.0046.000000T0000Z-201126T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
458 PM MST Wed Nov 25 2020

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind gusts up to 45 possible but they have significantly decreased
out of high wind criteria.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 23, 10:32 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Nov 23, 10:32 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 PM MST Mon Nov 23 2020

.SHORT TERM...(This afternoon through Wednesday)
Issued at 230 PM MST Mon Nov 23 2020

Mild temperatures observed for this time of the year across the
region with mid 50s to low 60s across the eastern plains, and even
readings in the middle 50s west of the Laramie Range around the
city of Laramie. This is in advance of a poorly organized Pacific
system, with Visible Satellite showing the broad upper level
trough axis moving into the eastern Great Basin Region at this
hour with snow reported in the mountains of Utah. Still expect a
few isolated showers to develop this afternoon with some
instability and jet dynamics beginning to push into the eastern
plains, but coverage will be much lower than expected. Lowered POP
through this evening to reflect this trend.

All models show light precipitation developing across central
Colorado and then lifting northeast into the I-80 and I-25
corridor of Wyoming. Initiation of steady precip is a little
slower compared to previous model runs, but the high res guidance
is showing light rain/snow mix developing sometime between 8 PM
this evening and midnight tonight...mainly along the I-80 corridor
with not much activity north of the North Platte River.
Precipitation expected to gradually change over to snow by early
Tuesday morning. The lack of frontogenesis and persistent llvl
convergence will keep precipitation rates light to perhaps
occasionally moderate. Even the mountains may struggle to get more
than 2 or 3 inches of snow due to limited orographic forcing. The
12z and 18z NAM do show a quick burst of rain/snow mix changing
to all snow just after midnight across the southern Laramie Range
and into Cheyenne. Given the impressive, but brief, upper level
jet energy associated with this system, can not rule out this
scenario for some portion of the area along Interstate 80. Kept
POP above 60 percent for likely wording along I-80 tonight.
However, not going to message this too aggressively since models
have trended more progressive with the upper level trough passage
with lighter QPF overall. Any remnant bands of snowfall should end
by Tuesday afternoon with clearing skies. Otherwise, below normal
temperatures are expected Tuesday with highs in the mid 30s to
mid 40s.

Kept the High Wind Watch late Tuesday night and into Wednesday
early afternoon. Will hold off on upgrading since earlier wind
analysis and progs showed winds just below criteria for the early
part of the warning, although probabilities do seem to increase a
bit through the day on Wednesday. If anything, winds look
stronger after 300 PM on Wednesday with higher 800mb-700mb wind
speeds and better llvl subsidence ahead of the next Cold front
forecast to push through Wyoming Wednesday night and early
Thanksgiving morning. AFternoon highs will return to the mid 40s
to mid 50s, warmest across far eastern Wyoming and western
Nebraska.

.LONG TERM...(Wednesday night through Monday)
Issued at 238 PM MST Mon Nov 23 2020

Upper trough over the nw CONUS drops se through Thanksgiving day
but splits with the bulk of the energy cutting off an upper low
over AZ by early Friday. As a result the CWA only gets a glancing
shot from this system with most associated pcpn occurring over
the higher mtns Thursday. Otherwise a cool front gets pushed
across the CWA Weds night with max temps closer to seasonal
averages Thursday and Friday. Dry through the weekend into early
next week with some breezy periods as another shortwave moves
rather swiftly east across southern Canada over the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1020 PM MST Mon Nov 23 2020

There are currently LIFR conditions at KSNY and KAIA as the
trough moving through is bringing fog and mist, lowering the
visibility and ceilings. It is still uncertain how long the LIFR
conditions will remain in place, but as of right now the forecast
is showing the system moving out in the next few hours, bringing
the conditions up to MVFR, then VFR once it passes. All other
sites are experiencing VFR conditions. Following this system,
Tuesday afternoon some sites may experience wind gusts up to 28
knots, but overall VFR conditions will remain in place.

&&

.FIRE WEATHER...
Issued at 134 PM MST Mon Nov 23 2020

No fire weather concerns this week with relatively cool
temperatures and daytime minimum humidities above 20 to 35
percent. There is a good chance for some light rain/snow along and
south of the I-80 corridor later today through Tuesday morning
across southeast Wyoming and the southwestern Nebraska Panhandle.
Precip amounts should be light with only 1 to 4 inches of snow
expected for the mountains.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday evening through Wednesday afternoon
     for WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...LK
FIRE WEATHER...TJT
Hazardous weather outlook, Nov 23, 3:48 AM MST, 21 hours 48 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
348 AM MST Mon Nov 23 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
241045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
348 AM MST Mon Nov 23 2020

This hazardous weather outlook is for the Nebraska Panhandle...
east central Wyoming...and portions of southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain showers will develop this afternoon, changing to light snow
tonight. Snow accumulations will average less than a half inch,
with one to two inches possible over Kimball and Cheyenne counties.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ103>106-109>117-241045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
348 AM MST Mon Nov 23 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers will develop this morning and afternoon,
changing to snow this evening. Snow accumulations will average
around a half inch lower elevations, with two to three inches
over the Snowy and Sierra Madre mountains.

Windy conditions are expected Monday through Wednesday. Strong
winds with gusts to 60 mph will be possible Tuesday night and
Wednesday for Arlington, Elk Mountain and Bordeaux. A High Wind
Watch is in effect from 11 PM Tuesday to 2 PM Wednesday.

Light snow will develop over the southeast Wyoming mountains
Wednesday night and continue through Thanksgiving Day.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Nov 24, 1:25 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
125 AM MST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     SNOW             NWS CHEYENNE            41.15N 104.81W
11/24/2020  M0.7 INCH        LARAMIE            WY   OFFICIAL NWS OBS

&&

WM

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.